Louisiana, 2008

Hail and Damaging Wind in Louisiana, February 16, 2008

February 16, 2008 · NWS LCH · 4 events in 3 counties and zones

As a low pressure system moved across the region, some thunderstorms became severe and produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a low pressure system moved across the region, some thunderstorms became severe and produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 15, 8:55 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 8:55 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST FRI FEB 15 2008

.UPDATE...
RAISED THE RAIN CHANCES FOR THE OVERNIGHT HOURS. OTHERWISE ZONE
PACKAGE IS ON TARGET.

&&

.PREV DISCUSSION... /ISSUED 301 PM CST FRI FEB 15 2008/

DISCUSSION...SATELLITE IMAGERY/SURFACE OBS SHOWING WIDESPREAD
STRATOCU ACROSS THE AREA AS A MOIST LOW LEVEL SOUTHERLY FLOW HAS
RETURNED. DESPITE LIMITED SUNSHINE TEMPERATURES HAVE STILL
MANAGED TO MAKE THEIR WAY INTO THE MID AND UPPER 60S AND STILL
CLIMBING. VERY SPOTTY SHOWERS DEPICTED BY RADAR BOTH INLAND AND OVER
THE NEAR COASTAL WATERS WITH THE ATMOSPHERE CONTINUED WELL CAPPED
PER MORNING LCH SOUNDING. SURFACE ANALYSIS SHOWING THE SOUTHEAST
CONUS AND LOWER MISSISSIPPI VALLEY UNDER HIGH PRESSURE. LOW
PRESSURE AND AN ACCOMPANYING QUASI-STATIONARY AND WELL-DEFINED
FRONTAL BOUNDARY EXTENDS FROM THE MID-APPALACHIANS WEST INTO SOUTH
ARKANSAS...THEN ARCING SOUTHWEST THROUGH TEXAS. NATION CURRENTLY
UNDER A SPLIT FLOW ALOFT WITH OUR REGION COMING INCREASINGLY UNDER
THE INFLUENCE OF A MID LEVEL CUT-OFF LOW NOW SPINNING OVER
SOUTHERN NEW MEXICO. LATTER FEATURE HAS THE POTENTIAL TO BRING A
ROUND OF SEVERE WEATHER FOR SATURDAY NIGHT. IN THE MEANTIME...

FOR TONIGHT AND SATURDAY...WILL BE CARRYING RESPECTABLE POPS FOR PRECIP
AS MODELS MAINTAIN A STEADY INCREASE IN PRECIPITABLE WATER VALUES AS
NEW MEXICO SYSTEM ADVANCES EAST. MODELS SOMEWHAT DIVERGENT ON LIFT
AND ACCOMPANYING PRECIP FIELDS SO HAVE SOMEWHAT BLENDED THESE.
HOLDING ONTO HIGHER POPS OVER THE WESTERN PORTION OF FCST AREA.

SIGNIFICANT WEATHER EVENT..POSSIBLE...SATURDAY NIGHT AS VIGOROUS
MID LEVEL LOW ADVANCES FROM NORTH TEXAS INTO MISSOURI ALONG WITH
ITS ATTENDANT DEEPENING SURFACE LOW AND SOUTHWARD ORIENTED
COLD/DRY FRONT. BOUNDARY PRECEDED BY SQUALL LINE PROGGED TO
ADVANCE RAPIDLY AT 35 TO 40 MPH ACROSS THE REGION WITH
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. BETTER
THREAT REMAINS OVER PORTIONS OF SOUTHEAST TEXAS WHERE SPC HAS A
MODERATE RISK. SLIGHT RISK OVER THE REST OF THE AREA. THOUGH
MODELS HAVE GENERALLY SHOWN A SLIGHT WEAKENING OF KINEMATICS OVER
THE LAST FEWS DAYS...SYSTEM STILL FORMIDABLE. GFS DEPICTING 50 TO
60 KNOT LOW LEVEL JET...VEERING INTO AN 100 KNOT JET ALOFT.
LIMITED INSTABILITY WILL BE MITIGATING FACTOR. HIGH CONFIDENCE IN SQUALL
LINE DEVELOPMENT...BUT ANY DISCRETE MESOCYCLONE DEVELOPMENT AHEAD
OF LINE WILL BE IMPEDED BY CAPPING. SHOULD CAP BREAK...SOME
SIGNIFICANT PRE-SQUALL LINE THUNDERSTORMS COULD DEVELOP.

THUNDERSTORMS EXIT EAST OF ACADIANA SHORTLY AFTER SUNRISE SUNDAY
MORNING WITH THE REMAINDER OF THE WEEKEND LOOKING GOOD. REINFORCING
COLD FRONT MOVES THROUGH MONDAY LOWERING TEMPS AND DEWPOINTS
THROUGH THE FIRST FEW DAYS OF THE WORKWEEK. RETURN FLOW SETS UP
AGAIN WEDNESDAY WITH WARMER TEMPS AND RAIN CHANCES RETURNING.

AVIATION...MVFR CEILINGS AND GOOD CHANCE FOR SHOWERS EXPECTED
TONIGHT AND SATURDAY AS A STORM SYSTEM ADAVNCES INTO THE SOUTHERN
PLAINS.

MARINE...A STRONG ONSHORE FLOW IS EXPECTED TO DEVELOP
TONIGHT AND CONTINUE THROUGH SATURDAY AHEAD OF OUR NEXT FRONTAL
PASSAGE. THE FRONT WILL SHOWERS AND THUNDERSTORMS WILL ADVANCE
ACROSS THE NORTHWEST GULF SATURDAY NIGHT FOLLOWED BY A MODERATE
OFFSHORE FLOW. A SECOND BUT DRY FRONT MOVING INTO THE GULF WATERS
MONDAY WILL BRING STRENGTHENING NORTH WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  59  70  57  70 /  80  60  90  10
KBPT  61  71  55  70 /  80  70  90  10
KAEX  56  64  53  69 /  70  50  90  20
KLFT  56  71  59  70 /  70  50  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT SATURDAY TO 6 AM SUNDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Feb 15, 4:40 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CST FRI FEB 15 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-161045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
440 AM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHEASTERLY WINDS WILL INCREASE TODAY AS A STRONG STORM SYSTEM
CONTINUES TO DEVELOP ACROSS THE SOUTHWESTERN PARTS OF THE COUNTRY.
INCREASING GULF MOISTURE WILL LEAD TO A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM BY THIS AFTERNOON ACROSS MAINLY SOUTHEAST TEXAS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT
TONIGHT...WITH THE HIGHEST CONCENTRATION OF ACTIVITY ACROSS
INTERIOR SOUTHEAST TEXAS AND WEST-CENTRAL LOUISIANA. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY...BUT NO SEVERE
WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL STORM SYSTEM WILL MOVING EASTWARD ACROSS TEXAS INTO
THE LOWER MISSISSIPPI VALLEY SATURDAY INTO SUNDAY. SATURDAY
EVENING INTO EARLY SUNDAY...A STRONG COLD FRONT WILL MOVE RAPIDLY
ACROSS THE AREA FROM WEST TO EAST...WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS IN THE FORM OF A SQUALL LINE ALONG THE FRONT. HIGH
MOISTURE LEVELS AND STRONG WIND SHEAR INDICATE GUSTY WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THIS LINE OF
STORMS...ESPECIALLY ACROSS SOUTHEAST TEXAS WHERE INSTABILITY
LEVELS WILL BE HIGHER.  CONDITIONS WILL QUICKLY DRY OUT SUNDAY
MORNING WITH DRY WEATHER ANTICIPATED INTO THE MIDDLE OF NEXT WEEK.
INCREASING MOISTURE LEVELS WILL PROMPT THE RETURN OF RAIN CHANCES
BY WEDNESDAY AND THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rapides

When
February 16, 1:40 AM CST
Where
Rapides County, 0.91 mi NE of Boyce
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.390, -92.670

Hail, St. Landry

When
February 16, 6:05 AM CST
Where
St. Landry County, 0.59 mi E of Big Cane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.820, -92.010

Hail, Vernon

When
February 16, 11:05 PM CST
Where
Vernon County, Rosepine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.920, -93.280

Thunderstorm Wind, Vernon

When
February 16, 11:40 PM CST
Where
Vernon County, 3.81 mi ENE of North Ft Polk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.140, -93.110

Trees were blown down near Hicks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83645, 83646, 83647, 83648.